Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 32, NWS Little Rock, AR

May 5, 2003Drew County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 5, 2003, 2:56 PM CDT for Drew County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 2:56 PM CDT (19:56 UTC)
Expired
May 5, 2003, 3:35 PM CDT
In force
39 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Drew County, AR

The radar

The Little Rock radar (KLZK), 138 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 10:40 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WFUS54 KLZK 051956
TORLIT
ARC043-052035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
256 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  DREW COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 335 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A DANGEROUS STORM...CAPABLE OF PRODUCING A TORNADO...CENTERED OVER 
  WILMAR...OR ABOUT 6 MILES EAST OF WARREN...MOVING EAST AT 55 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL CENTRAL DREW COUNTY AROUND 310 PM CDT
RURAL NORTHEASTERN DREW COUNTY AROUND 320 PM CDT

&&

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3371 9198 3351 9196 3361 9148 3377 9151

$$

55

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 5, 1:23 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 5, 1:23 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
123 PM CDT MON MAY 5 2003

ISSUED A QUICK UPDATE FOR THE NEW TORNADO WATCH FOR MUCH OF THE
NORTHERN HALF OF THE CWFA WHICH IS IN EFFECT UNTIL 4PM.

THUNDERSTORMS CONTINUE ACROSS THE SOUTHERN PARTS OF THE CWFA.
ALSO...THUNDERSTORMS IN NORTHEAST ARKANSAS ARE BACKBUILDING INTO OUR
CWFA.

.LZK...NONE.

51
Hazardous weather outlook, May 5, 11:45 AM CDT, 3 hours 11 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1145 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL REMAIN ACROSS NORTHWEST ARKANSAS THROUGH TONIGHT.
A STRONG UPPER LEVEL SYSTEM FROM THE SOUTHERN PLAINS WILL INTERACT
WITH THE FRONT LATER THIS AFTERNOON AND TONIGHT...WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS REDEVELOPING.

THE ATMOSPHERE IS PRIMED FOR ANOTHER SIGNIFICANT WEATHER OUTBREAK.
VERY WARM...MOIST AND UNSTABLE AIR REMAINS OVER ALL OF ARKANSAS AT
THIS TIME. IN ADDITION...VERY STRONG WINDS ALOFT WILL INTERACT WITH
THIS AIR MASS TO ADD TO THE SEVERE WEATHER POSSIBILITY. THESE WINDS
ARE CHANGING DIRECTION WITH HEIGHT MEANING TORNADOS ARE A VERY GOOD
POSSIBILITY. THE GREATEST THREAT OF TORNADOS WILL BE ACROSS SOUTHERN
ARKANSAS FROM A GLENWOOD TO ARKADELPHIA TO PINE BLUFF TO A DE WITT
LINE AND SOUTH. HOWEVER...ANYWHERE IN ARKANSAS COULD SEE TORNADIC
THUNDERSTORMS DEVELOP. EVEN WHERE TORNADIC STORMS DO NOT DEVELOP...
STRONG WINDS AND LARGE HAIL ARE A VERY GOOD POSSIBILITY.

THE COLD FRONT RESPONSIBLE FOR THE SEVERE WEATHER WILL MOVE VERY
SLOWLY THROUGH TONIGHT. THE THREAT OF SEVERE WEATHER WILL CONTINUE
THROUGH MOST OF THE NIGHT. SOME OF THE STORMS MAY FORM OVER THE SAME
AREAS THROUGH OUT THE DAY AND NIGHT. AS A RESULT...HEAVY RAIN AND
FLOODING CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT IN NORTHERN ARKANSAS WILL PRETTY MUCH STALL ACROSS THE
REGION IN THE COMING DAYS. SEVERAL SYSTEMS FROM THE PLAINS WILL
JOIN WITH THE FRONT TO TRIGGER A FEW ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST THURSDAY. WITH A WARM AND UNSTABLE
ATMOSPHERE SURROUNDING THE FRONT...THERE WILL BE A CONTINUED CHANCE
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY IS LATER THIS AFTERNOON AND TONIGHT.

56

In the hours before

Local storm report, May 5, 11:21 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1121 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    NORTH LITTLE ROCK         AR   WIND DAMAGE
05/05/03   PULASKI                        TREES DOWN. TREES FELL
                                          ONTO HOUSE ON PROSPECT
                                          TRAIL NEAR WILD RIVER
                                          COUNTRY. REPORTED BY
                                          PUBLIC.

0155 AM    CABOT                     AR   WIND DAMAGE
05/05/03   LONOKE                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE.

218
Local storm report, May 5, 1:19 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
119 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    CAMDEN                    AR   1.75 INCH HAIL
05/05/03   OUACHITA                       REPORTED BY LAW
                                          ENFORCEMENT.

1230 PM    CAMDEN                    AR   1.00 INCH HAIL
05/05/03   OUACHITA                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0105 PM    BANKS                     AR   .88 INCH HAIL
05/05/03   BRADLEY                        REPORTED BY PUBLIC.

218
Local storm report, May 5, 2:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
227 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0126 PM    MONTICELLO                AR   .75 INCH HAIL
05/05/03   DREW                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0150 PM    MONTICELLO                AR   .75 INCH HAIL
05/05/03   DREW                           REPORTED BY LAW
                                          ENFORCEMENT.

218

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:01 PM CDTTornado WarningLZKScott44 min
May 4, 7:06 PM CDTTornado WarningLZKCleburne, Stone, Van Buren29 min
May 4, 7:10 PM CDTSevere Thunderstorm WarningLZKJackson30 min
May 4, 7:18 PM CDTSevere Thunderstorm WarningLZKJackson27 min
May 4, 7:27 PM CDTTornado WarningLZKFaulkner28 min
May 4, 7:35 PM CDTTornado WarningLZKFaulkner20 min
May 4, 7:43 PM CDTTornado WarningLZKCleburne42 min
May 4, 7:54 PM CDTTornado WarningLZKFaulkner31 min
May 4, 8:10 PM CDTTornado WarningLZKLonoke, White45 min
May 4, 8:48 PM CDTTornado WarningLZKWhite, Woodruff52 min
May 4, 9:05 PM CDTTornado WarningLZKJackson40 min
May 4, 11:38 PM CDTSevere Thunderstorm WarningLZKScott, Yell47 min
May 4, 11:58 PM CDTTornado WarningLZKYell27 min
May 5, 12:22 AM CDTSevere Thunderstorm WarningLZKPerry43 min
May 5, 12:47 AM CDTSevere Thunderstorm WarningLZKSaline28 min
May 5, 12:59 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski46 min
May 5, 1:32 AM CDTSevere Thunderstorm WarningLZKLonoke43 min
May 5, 1:41 AM CDTSevere Thunderstorm WarningLZKWhite34 min
May 5, 1:53 AM CDTSevere Thunderstorm WarningLZKPrairie32 min
May 5, 2:07 AM CDTTornado WarningLZKPrairie23 min
May 5, 2:17 AM CDTSevere Thunderstorm WarningLZKMonroe, Woodruff28 min
May 5, 2:48 AM CDTSevere Thunderstorm WarningLZKSearcy27 min
May 5, 3:06 AM CDTSevere Thunderstorm WarningLZKStone39 min
May 5, 3:25 AM CDTSevere Thunderstorm WarningLZKIzard30 min
May 5, 3:41 AM CDTSevere Thunderstorm WarningLZKSharp29 min
May 5, 12:08 PM CDTSevere Thunderstorm WarningLZKOuachita32 min
May 5, 12:30 PM CDTSevere Thunderstorm WarningLZKCalhoun40 min
May 5, 12:54 PM CDTSevere Thunderstorm WarningLZKBradley36 min
May 5, 1:11 PM CDTSevere Thunderstorm WarningLZKDrew39 min
May 5, 1:37 PM CDTSevere Thunderstorm WarningLZKOuachita28 min
May 5, 1:41 PM CDTSevere Thunderstorm WarningLZKDesha29 min
May 5, 1:49 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 1:58 PM CDTSevere Thunderstorm WarningLZKCalhoun, Drew32 min
May 5, 2:00 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 2:19 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 2:25 PM CDTSevere Thunderstorm WarningLZKBradley30 min
May 5, 2:31 PM CDTSevere Thunderstorm WarningLZKCalhoun29 min
May 5, 2:44 PM CDTTornado WarningLZKBradley31 min
May 5, 2:48 PM CDTSevere Thunderstorm WarningLZKDrew32 min
May 5, 2:53 PM CDTSevere Thunderstorm WarningLZKDesha37 min
May 5, 3:26 PM CDTSevere Thunderstorm WarningLZKOuachita29 min
May 5, 3:29 PM CDTTornado WarningLZKDesha41 min
May 5, 3:30 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 3:32 PM CDTSevere Thunderstorm WarningLZKPike43 min
May 5, 3:51 PM CDTSevere Thunderstorm WarningLZKCleveland29 min
May 5, 4:07 PM CDTSevere Thunderstorm WarningLZKLincoln38 min
May 5, 4:08 PM CDTSevere Thunderstorm WarningLZKClark, Dallas42 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson44 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningLZKArkansas, Lincoln45 min
May 5, 4:52 PM CDTSevere Thunderstorm WarningLZKDallas, Grant43 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningLZKDesha30 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKCleveland25 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKOuachita30 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningLZKJefferson38 min
May 5, 5:33 PM CDTSevere Thunderstorm WarningLZKCleveland27 min
May 5, 5:43 PM CDTSevere Thunderstorm WarningLZKOuachita47 min
May 5, 5:53 PM CDTSevere Thunderstorm WarningLZKCalhoun32 min
May 5, 5:59 PM CDTSevere Thunderstorm WarningLZKDesha41 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson, Lincoln29 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningLZKArkansas34 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningLZKBradley31 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha37 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKDrew47 min
May 5, 6:55 PM CDTSevere Thunderstorm WarningLZKBradley30 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.